Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 58, NWS Goodland, KS

June 14, 2009Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 14, 2009, 5:34 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2009, 5:34 PM MDT (23:34 UTC)
Expired
Jun 14, 2009, 6:30 PM MDT
In force
56 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Kit Carson County, CO, Yuma County, CO

The radar

The Goodland radar (KGLD), 77 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 1:50 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.6 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 5:11 PM MDT, 23 minutes earlier.

Area forecast discussion, Jun 14, 5:11 PM MDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
511 PM MDT SUN JUN 14 2009

.DISCUSSION...
200 PM MDT SUN JUN 14 2009

THICK STRATUS DECK IS CONTINUING TO ERODE OVER THE WESTERN PORTION
OF THE FORECAST AREA...AND EXPECT THIS TREND TO CONTINUE EAST AS THE
AFTERNOON PROGRESSES. GULF MOISTURE REMAINS IN PLACE WITH LOWER 60S
OVER THE CO/KS BORDER AND MIDDLE 60S NEAR HILL CITY WITH MORE
MOISTURE ADVECTING TO THE HIGH PLAINS. THUNDERSTORMS HAVE DEVELOPED
ACROSS THE FRONT RANGE AND ACROSS SERN COLORADO AND EXPECT
THUNDERSTORMS TO STRENGTHEN AS THE AFTERNOON PROGRESSES.

KGLD SOUNDING AND HODOGRAPHS BOTH INDICATED A STRONGLY UNSTABLE
DAY WITH SURFACE BASED CAPE VALUES REACHING NEARLY 2800 J/KG.
0-1KM SRH VALUES REACH OVER 100 M2/S2 AND 0-3KM APPROACHES OVER
250 M2/S2. THIS WILL BE SUFFICIENT FOR SUPERCELLS TO DEVELOP WITH
THE POSSIBILITY FOR LARGE HAIL...DAMAGING WINDS...AND A FEW
TORNADOES. THE GREATEST THREAT FOR TORNADOES WILL BEGIN LATE THIS
AFTERNOON THROUGH SUNSET. AFTERWORD...IT LOOKS AS ANOTHER MCS WILL
DEVELOP AS THE LLJ INCREASES. LOCALLY HEAVY RAIN WILL AGAIN BE
POSSIBLE AS IT PROPAGATES ACROSS THE FORECAST AREA. AREAS THAT HAVE
ALREADY RECEIVED LARGE RAINFALL AMOUNTS IN THE PAST FEW DAYS MAY
EXPERIENCE LOCALIZED FLOODING. IN THE WAKE OF THE MCS...ENOUGH
RESIDUAL MOISTURE WILL BE IN PLACE FOR PATCHY FOG TO DEVELOP THROUGH
MID MORNING MONDAY.

MONDAY LOOKS TO BE ANOTHER REPEAT OF POSSIBLE SEVERE WEATHER AS
MOISTURE AND INSTABILITY REMAINS IN PLACE. THUNDERSTORMS WILL AGAIN
DEVELOP IN THE AFTERNOON HOURS WITH THE MAIN THREAT BEING LARGE
HAIL...AND DAMAGING WINDS. THE THREAT WILL LAST THROUGH THE LATE
EVENING HOURS.

PATTERN BEGINS TO CHANGE TUESDAY AS PACNW TROUGH DIGS SOUTH TOWARD
SOUTHERN CALIFORNIA AND RIDGE OVER THE SOUTHERN PLAINS AMPLIFIES
PUTTING AND END TO THE IMPULSES RIDING OVER THE ROCKIES CAUSING
THE SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL WARM INTO THE
LOWER TO MIDDLE UPPER 80S BY MID WEEK AND INTO THE 90S TOWARD
THE END OF THE WEEK.

BURTIS
&&

.AVIATION...
511 PM MDT SUN JUN 14 2009

FOR 00Z TAFS...AVIATION CONCERNS INCLUDE CONVECTION TONIGHT AND LOW
STRATUS/FOG DURING THE LATE OVERNIGHT TO EARLY MONDAY MORNING
PERIOD. SIGNS THAT AN MCS WAS DEVELOPING IN EASTERN COLORADO THIS
AFTERNOON...AND GIVEN VERY MOIST/UNSTABLE AIRMASS AHEAD OF IT IN
KANSAS AND NEBRASKA IT SHOULD EASILY BE MAINTAINED ACROSS THE LOCAL
AREA. STRONG GUSTY WINDS WILL BE POSSIBLE ALONG/AHEAD OF THE LINE OF
STORMS...AS WELL AS LARGE HAIL UNDER STRONGER PRECIPITATION CORES.
NOCTURNAL LOW LEVEL JET SHOULD KEEP A THREAT OF THUNDERSTORMS
THROUGH AT LEAST 06Z...FOLLOWED BY LOW STRATUS DECK AND FOG INTO
MONDAY MORNING.

024
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 14, 10:34 AM MDT, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1034 AM MDT SUN JUN 14 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1034 AM MDT SUN JUN 14 2009 /1134 AM CDT SUN JUN 14 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA AFTER
3 PM CDT (2 PM MDT). LARGE HAIL IN EXCESS OF GOLF BALL
SIZE...DAMAGING WINDS AND LOCALLY HEAVY RAIN WILL BE POSSIBLE.
THERE IS ALSO A THREAT FOR A FEW TORNADOES LATE THIS AFTERNOON AND
EARLY THIS EVENING.

AS THUNDERSTORMS MOVE EAST AND INCREASE IN COVERAGE OVERNIGHT...LARGE
HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN WILL REMAIN POSSIBLE.
LOCATIONS THAT RECEIVED HEAVY RAIN OVER THE PAST SEVERAL DAYS MAY
EXPERIENCE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE ONCE AGAIN ON MONDAY AFTERNOON AND EVENING.
THE PROBABILITY FOR HAZARDOUS WEATHER REMAINS LOW TUESDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND EVENING.

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 10:43 PM MDTSevere Thunderstorm WarningGLDGreeley47 min
Jun 13, 11:10 PM MDTSevere Thunderstorm WarningGLDSherman65 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.